Colorado, 2024

Winter Storm and Winter Weather in Colorado, December 29 to 30, 2024

December 29 to 30, 2024 · NWS BOU · 3 events in 3 counties and zones

Another round of mountain snow occurred the 29th and 30th of December. In addition to the snowfall windy conditions also prevailed with gusts in the valleys up to 40 mph.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Another round of mountain snow occurred the 29th and 30th of December. In addition to the snowfall windy conditions also prevailed with gusts in the valleys up to 40 mph. Above tree line winds gusts reached 60-80 mph. The heaviest snowfall occurred on the Park and Gore Ranges.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 29, 6:00 PM MST, 2 hours earlier. Its key messages:

  • Another round of snow for the mountains tonight into Monday with travel impacts Monday morning.
  • Strong winds will develop Monday morning with potential for scattered power outages, blowing dust, and rapid wildfire spread. Some potential (40%) for brief Front Range mountain wave amplification in the morning, otherwise a widespread marginal high wind event is expected.
  • Weather pattern settles down somewhat by Tuesday, but trends are for additional rounds of mountain snow. Light snow Tuesday, but potentially more significant snow and blowing snow again Wednesday night - Thursday, and then again toward Saturday. Slight chance of light snow on the plains Thursday and Saturday.
  • Colder temperatures are expected for New Year's Eve and start to 2025 (Wednesday). Then tempered warming in the latter half of the week.
Area forecast discussion, Dec 29, 6:00 PM MST, 2 hours before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
600 PM MST Sun Dec 29 2024

.KEY MESSAGES...

- Another round of snow for the mountains tonight into Monday with
  travel impacts Monday morning.

- Strong winds will develop Monday morning with potential for
  scattered power outages, blowing dust, and rapid wildfire
  spread. Some potential (40%) for brief Front Range mountain
  wave amplification in the morning, otherwise a widespread
  marginal high wind event is expected.

- Weather pattern settles down somewhat by Tuesday, but trends are
  for additional rounds of mountain snow. Light snow Tuesday, but
  potentially more significant snow and blowing snow again
  Wednesday night - Thursday, and then again toward Saturday.
  Slight chance of light snow on the plains Thursday and Saturday.

- Colder temperatures are expected for New Year's Eve and start to
  2025 (Wednesday). Then tempered warming in the latter half of
  the week.

&&

.SHORT TERM /Through Monday/...
Issued at 313 PM MST Sun Dec 29 2024

Not much change to the forecast at this hour. We've issued a High
Wind Warning for the areas that were in the watch. Models continue
to depict a widespread but marginal high wind event for tomorrow.
There are a couple notable things in the ensemble data. One is a
large number of HREF ensembles showing strong winds at the base of
the foothills in Boulder and Jefferson counties between about 8 AM
and noon, with mean gusts in that ensemble around 70 mph. This
fits the idea of a narrow time window of wave amplification
focused on the wave hot spots and not elsewhere. Given the flow we
could get a quick pop of 80-90 mph gusts in the usual hot spots
like Rocky Flats for just an hour or two. The HREF also really
likes the west winds from southern Douglas County into Elbert
County this evening. This seems a bit stranger, especially given a
pretty westerly wind component in the model. We've only got about
30 mph gusts there now so this bears watching.

We've only made minor adjustments to the wind and snow forecasts,
with pretty widespread gusts around 60 mph on the plains and 75
mph over the higher east slopes. The start time of the foothills
warning has been moved up to 2 am with the expectation of strong
winds up high by then and the potential amplification by 12z.

Snow looks on track but it might be slow to get started this
evening as there's dry air upstream for a while. We're waiting for
the precip band that's now across northern Nevada to get here.
Previous forecast of around a foot of snow in the Park Range and
6-12 inches across most of our mountains still looks good.

&&

.LONG TERM /Monday night through Sunday/...
Issued at 313 PM MST Sun Dec 29 2024

Things should be winding down from an active day by Monday evening.
Pressure gradients will slacken and winds should gradually decrease
through the overnight hours. Soundings do show a lowering stable
layer in the early evening that may enhance winds for a short time
along the foothills, however, this looks to be after the strongest
cross-barrier flow has passed, so ending the high wind highlights
should still be on track for the current expected timing. Overnight
temperatures will feel cold compared to what we have recently
experienced behind Moday's cold frontal passage, with teens expected
across the plains and dropping below zero for the mountain valleys.

Tuesday will be the coldest day of the week before temperatures
gradually increase into the weekend. High temperatures across the
plains will remain in the 30s, teens and 20s for the high country.
Another shortwave is expected to cross the Rockies that will bring
another puff of mountain snow to the northern mountains, but no
impacts are expected with this one. It will be a chilly New Year's
Eve for those who are venturing out, so be sure to bundle up if you
are going to be waiting in line for any end of year festivities, as
temperatures will drop below 20 degrees for all of the forecast
area.

Zonal flow aloft will transition to the northwest to start the new
year, putting the western US under some weak ridging. The active
pattern will continue with chances for more snow in the mountains
Wednesday into Thursday, with even a low chance of some light
moisture making it down to our lower elevations. Ensembles are
showing a signal for a more impressive shot at moisture (even
snow!)for the plains at the end of the weekend. The current GFS
ensemble and ECMWF ensembles show around half of their members with
QPF Sunday into Monday across the plains. While this is quite a ways
out still, I am choosing to keep my hopes up that 2025 will bring
some moisture to our very thirsty forecast area.

&&

.AVIATION /00Z TAFS through 00Z Tuesday/...
Issued at 559 PM MST Sun Dec 29 2024

VFR conditions are expected to continue through the TAF period.
Winds will turn westerly and become increasingly stronger starting
around 03Z. By 10Z for KDEN and KAPA, winds will  be gusting up to
30 kts and we expect to have wind shear from the northwest below
2000 ft at 50kts. However, wind shear could materialize an hour or
two earlier. Wind shear will be present through 14Z. For BJC,
westerly winds will gust up to 40 kts starting at 11Z, with peak
wind gust potential up to 50 kts between 14Z and 18Z. KDEN and KAPA
will have their peak wind gusts of 40 kt starting at 15Z through
24Z. Winds are expected to die down by 24Z, but continue to stay
westerly/northwesterly.

&&

.FIRE WEATHER...
Issued at 313 PM MST Sun Dec 29 2024

No change to the Red Flag Warning for Monday. Humidity criteria
will not be met, but with gusts to 60 mph expected and minimum
humidities around 20 percent over the western part of the plains,
the threat of rapid fire growth is still substantial. In the
northeast corner humidities will be higher, but winds will be just
as strong.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 5 PM MST Monday for COZ031.

Winter Weather Advisory until 5 PM MST Monday for COZ033-034.

High Wind Warning from 2 AM to 1 PM MST Monday for COZ035-036.

Red Flag Warning from 7 AM to 5 PM MST Monday for COZ216-238>241-
243-245>247.

High Wind Warning from 5 AM to 2 PM MST Monday for COZ038>041.

High Wind Warning from 5 AM to 5 PM MST Monday for COZ042>051.

&&

SHORT TERM...Gimmestad
LONG TERM...Bonner
AVIATION...Ideker/Rodriguez
FIRE WEATHER...Gimmestad
Hazardous weather outlook, Dec 29, 10:36 AM MST, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1036 AM MST Sun Dec 29 2024

COZ030>051-301745-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1036 AM MST Sun Dec 29 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Snow and blowing snow in the northern Colorado mountains will
wind down late this morning into early afternoon. Thus, the
hazardous travel conditions will improve for the afternoon into
the early evening hours. However, another round of heavier snow,
blowing snow, and difficult travel conditions will redevelop in
the mountains by late this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Snow and blowing snow in the northern Colorado mountains will continue
through at least mid day Monday, with continued difficult travel
conditions expected. Conditions are expected to gradually improve
later Monday afternoon or Monday night.

Monday will bring strong and gusty winds to the forecast area.
Winds to 60 mph will be possible across the plains with potential
for higher speeds in the foothills and Urban Corridor. With dry
soils in place from lack of precipitation across the eastern
plains, areas of blowing dust are expected that could impact
travel, mainly from I-25 eastward. Critical fire weather is
expected to develop which could lead to rapid fire spread if one
were to ignite.

Colder temperatures but lighter winds will settle in for Tuesday
and Wednesday, before a gradual warmup occurs later next week.
Light snow showers will still be possible from time to time,
mainly in the mountains.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports from mountain spotters will be appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, West Jackson & West Grand Counties Above 9000 Feet

When
December 29, 8:00 PM MST to December 30, 5:00 PM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

According to Snotel stations, estimate snowfall amounts of 7 to 17 inches fell in the Park and Gore Range. The heaviest snowfall report came from the Columbine Snotel where an estimate 17 inches of snow fell.

Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
December 29, 8:00 PM MST to December 30, 5:00 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Snotel sites across the zone show an estimated 4 to 9 inches fell across the zone. Observations from nearby areas show it was windy and gusts likely reached at least 50 mph over the higher mountains.

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
December 29, 8:00 PM MST to December 30, 5:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Snotel reports show an estimate 6 to 12 inches of snow fell across the area. In addition to the snow, Wind gusts reached 60 mph at mountain pass level and up to 80 mph over the mountain peaks.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1224621, 1224624, 1224625.